Alabama, 2006Lightning Strike in Alabama, May 29, 2006
May 29, 2006 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 29, 2:50 AM CST, 11 hours 55 minutes earlier.
Area forecast discussion, May 29, 2:50 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT MON MAY 29 2006
.SYNOPSIS...CURRENT FORECAST IS BEING SHAPED BY A MEANDERING UPPER
RIDGE OVER THE EASTERN CONUS THROUGH MID WEEK...WITH A PASSING
TROUGH IN THE EXTENDED THE BIGGEST WEATHER MAKER. THE EASTERN UPPER
TROUGH IS BEING PUSHED AND PRODDED BY A BUNCH OF SHORTWAVE ENERGY
SWINGING AROUND AN UPPER LOW OVER THE NORTHWESTERN
CONUS/SOUTHWESTERN CA...AND A TROUGH OFF THE EAST COAST. IN THE
LOWER LEVELS OF THE ATMOSPHERE...THIS UPPER PATTER IS CREATING HIGH
PRESSURE OVER THE CONUS EAST OF THE MISS RIVER...A SURFACE TROUGH ON
THE LEE SIDE OF THE ROCKIES...AND HIGH PRESSURE OVER AND OFF THE
WEST COAST. THE AIRMASS IS QUITE HUMID OVER THE SOUTHERN PLAINS AND
SOUTHEASTERN CONUS...WITH PRECIP H20 LEVELS 105% (AT KTLH) TO 151%
(AT KLCH) OF SEASONAL...WITH THE MOISTURE DEEP IN VERTICAL EXTENT.
&&
.SHORT TERM (TODAY THOUGH TONIGHT)...ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP AGAIN TODAY DESPITE THE PRESENCE OF DEEP
HIGH PRESSURE ACROSS THE EASTERN CONUS. WEAK UPPER LEVEL IMPULSES
WILL MOVE FROM EAST TO WEST ACROSS THE FORECAST AREA TODAY AROUND
THE SOUTHERN PERIPHERY OF THE HIGH PRESSURE. PRECIPTABLE WATER
VALUES ARE STILL ABOUT 120-130 PERCENT ABOVE NORMAL ACROSS THE
ENTIRE FORECAST AREA AT AROUND 1.5 INCHES. HOWEVER...SLIGHTLY
HIGHER PRECIPITATION CHANCES ARE EXPECTED ACROSS OUR NORTHWESTERN
ZONES IN VIEW OF WEAKEST HIGH PRESSURE AND FORECAST LOW LEVEL
MOISTURE CONVERGENCE. SURFACE BASED CAPES WILL REACH BETWEEN 1500
AND 2000 J/KG WITH LOW HELICITY VALUES. ONCE CONVECTION
DEVELOPS...GENERAL STORM MOTION WILL BE WEST OR NORTHWEST AT AROUND
10 TO 15 MPH. A FEW OF THE STORMS MAY HAVE GUSTY SURFACE WINDS TO
30 MPH. OTHERWISE...THERE WILL BE A MIX OF LOW AND HIGH CLOUDS WITH
HIGHS ONCE AGAIN IN THE LOW TO MID 90S. A FEW STORMS WILL PERSIST
INTO THE EVENING HOURS...AND AN ISOLATED THUNDERSTORM MAY SURVIVE
PAST MIDNIGHT ACROSS THE NORTHWEST. OVERNIGHT LOWS AROUND 70. /22
.LONG TERM (TUESDAY THROUGH MONDAY)...TUESDAY STARTS WITH WESTERN
UPPER LOW NOW OVER THE CA PLAINS...AND CONTINUED SHORTWAVE ENERGY
SWINGING AROUND THE EASTERN UPPER RIDGE. ETA/GFS ADVERTISING THIS
ENERGY GENERALLY REMAINING WEST OF THE FA THROUGH TUESDAY NIGHT. BY
WEDNESDAY...THE UPPER TROUGH OFF THE SOUTHEASTERN ATLANTIC COAST
MEANDERS WESTWARD AS A TROUGH BEGINS TO DIG OVER THE MISS RIVER
VALLEY. THIS TROUGH FINALLY MOVES OVER THE EAST COAST BY SUNDAY.
THE UPPER TROUGH PASSING EASTWARD OVER THE LOWER MISS RIVER VALLEY
WILL HELP TO ENHANCE THE CHANCE FOR RAIN IN THE THURSDAY THROUGH
SATURDAY TIME FRAME....THEN TAPER OFF AS THE TROUGH MOVES EAST.
AT THE SURFACE...THE UPPER TROUGH PASSING LOOKS TO PUSH A SURFACE
BOUNDARY TO OVER THE NORTHERN GULF BY SATURDAY NIGHT (PER GFS). HIGH
SURFACE PRESSURE MOVING OVER THE EASTERN CONUS SAT NIGHT INTO SUNDAY
DOESNT STAY LONG AS A CLOSED UPPER LOW MOVES OVER THE NORTHERN
PLAINS...PUSHING A SURFACE TROUGH OVER THE PLAINS TOWARDS THE MISS
RIVER...REACHING A GREAT LAKES TO TX BID BEND REGION BY MONDAY.
SEE NORTHING AT THIS POINT TO HAND MY HAT ON TO DEVIATE FROM THE
GUIDANCE SIGNIFICANTLY. DID DO SOME JUGGLING OF TEMPS TUESDAY/TUESDAY
NIGHT...BUT GENERALLY LEANED TOWARDS THE MET NUMBERS ALONG THE
COAST...MAV INLAND.
&&
.MARINE...WINDS WILL BE MESO-SCALE DRIVEN AS WEAK HIGH PRESSURE
ACROSS THE NORTHERN GULF PROVIDES LITTLE SYNOPTIC FLOW. A LIGHT
OFFSHORE FLOW THIS MORNING WILL TURN TO A LIGHT ONSHORE FLOW AS
SURFACE HEATING UNFOLDS. WINDS WILL BE VARIABLE IN PLACES DUE TO
EXISTING AND DEVELOPING OUTFLOW BOUNDARIES TODAY. WINDS WILL SHIFT
TO AN OFFSHORE FLOW ONCE AGAIN OVERNIGHT. THIS PATTERN WILL REMAIN
WITH US THROUGH MID WEEK. SEAS 1 TO 2 FEET. ISOLATED THUNDERSTORM
COVERAGE WILL REMAIN...MAINLY NEAR SHORE...WITH AN INCREASE IN
COVERAGE EXPECTED LATE IN THE FORECAST PERIOD A WEAK COLD FRONT
APPROACHES THE GULF WATERS FROM THE NORTH. /22
&&
.FIRE WEATHER...NOTHING SIGNIFICANT...WITH DAILY ISOLATED TO
SCATTERED THUNDERSTORMS BEING FIRED OFF BY THE GULF BREEZE. NOTHING
INDICATED BY THE MODELS TO PUSH THE DISPERSIONS UP...OR DROP THE
HUMIDITY INTO WATCH/WARNING LEVELS
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 92 71 92 70 91 / 30 20 10 10 10
PENSACOLA 93 73 91 72 90 / 20 20 10 10 10
DESTIN 90 75 90 74 88 / 20 10 10 0 10
EVERGREEN 95 69 93 65 93 / 30 20 10 10 10
WAYNESBORO 93 69 91 65 92 / 30 30 20 10 10
CAMDEN 95 69 93 67 95 / 30 30 10 10 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
16/22
Hazardous weather outlook, May 29, 4:55 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT MON MAY 29 2006
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
555 AM CDT MON MAY 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA TODAY...WITH THE BEST CHANCE OF COVERAGE OCCURRING WEST OF A
EVERGREEN ALABAMA TO PENSACOLA LINE. NO ORGANIZED SEVERE ACTIVITY
IS EXPECTED. HOWEVER...A FEW OF THE STORMS COULD BECOME STRONG WITH
HAIL UP TO ONE-HALF INCH IN DIAMETER AND SURFACE WIND GUSTS UP TO 40
MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA EACH DAY. A FEW OF THE STORMS COULD BECOME STRONG WITH HAIL UP
TO ONE-HALF INCH IN DIAMETER AND SURFACE WIND GUSTS UP TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Special weather statement, May 29, 1:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT MON MAY 29 2006
ALZ062-064-FLZ001-292045-
UPPER BALDWIN-LOWER BALDWIN-INLAND ESCAMBIA-
259 PM CDT MON MAY 29 2006
...A CLUSTER OF STRONG THUNDERSTORMS ARE LOCATED ACROSS EAST CENTRAL
BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES...
AT 255 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF GATESWOOD...AND MOVING NORTH AT 5 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALNUT HILL...PHILLIPSVILLE...OAK GROVE AND BRATT THROUGH 345 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 29, 2:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT MON MAY 29 2006
ALZ059-292115-
ESCAMBIA-
335 PM CDT MON MAY 29 2006
...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA COUNTY...
AT 333 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR FREEMANVILLE...AND MOVING NORTHEAST AT 5 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FREEMANVILLE...I65 AND CR 1...CARNEY...POARCH AND ROBINSONVILLE
THROUGH 415 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Lightning, Baldwin
- When
- May 29, 2:45 PM CST
- Where
- Baldwin County, Daphne
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
A 65 year old female was praying for her families safe return from a Memorial Day trip to the beach when lightning struck nearby. She was standing next to her refrigerator when a ball of lightning exploded out of her kitchen floor. She was knocked to the floor and was found by her family a few minutes later. The lightning appeared to have struck across the street from her home and ran into the house through a water line. The lightning continued into her backyard and ripped open a small trench. Pieces of concrete were scattered throughout the kitchen. She said her dog had tried to block her way into the kitchen only minutes before the strike occurred. She refused to go to a hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Michigan, May 29, 200675 injured · 17 events
- Flash Flood in Texas, May 29, 20061 death · $10,000 · 1 event
- Damaging Winds and Lightning Strikes in Wisconsin, May 29, 20067 injured · $25,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Illinois, May 29, 2006$32,000 · 1.75 in hail · 25 events
- Rip Current in Florida, May 29, 20066 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 2006$51,000 · 53 kt wind · 7 events
- Flash Flooding in Texas, May 29, 2006$57,000 · 4 events
- Flash Flooding and High Wind in Texas, May 29 to 30, 2006$50,000 · 53 kt wind · 4 events
- Flash Flood and Debris Flow in Puerto Rico, May 29, 2006$50,000 · 2 events
- Flash Flood in Texas, May 29, 2006$50,000 · 1 event
- Damaging Wind in Alabama, May 29, 2006$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2006$15,000 · 1.25 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505980.